Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 123, NWS Des Moines, IA

July 5, 2000Dallas County, Madison County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 5, 2000, 10:42 AM CDT for Dallas County, Madison County, Iowa. It was in force for 33 min. 7 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 5, 2000, 10:42 AM CDT (15:42 UTC)
Expired
Jul 5, 2000, 11:15 AM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dallas County, IA, Madison County, IA

The radar

The Des Moines radar (KDMX), 26 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 10:50 AM CDTThunderstorm Wind 50 EAdel, IA
Jul 5, 11:01 AM CDTThunderstorm Wind 52 EVan Meter, IA
Jul 5, 11:05 AM CDTThunderstorm Wind 56 EDe Soto, IA
Jul 5, 11:09 AM CDTThunderstorm Wind 52 EWaukee, IA
Jul 5, 11:10 AM CDTThunderstorm Wind 61 EBooneville, IA
Jul 5, 11:10 AM CDTThunderstorm Wind 61 EWaukee, IA
Jul 5, 11:10 AM CDTThunderstorm Wind 52 EWaukee, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 10:30 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
945 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 051543
SVRDSM
IAC049-121-051615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1042 AM CDT WED JUL 5 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DALLAS COUNTY IN CENTRAL IOWA
  NORTHERN MADISON COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 1115 AM

* AT 1040 AM...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM OVER
  ADEL...OR ABOUT 22 MILES WEST OF DES MOINES...MOVING EAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DE SOTO AROUND NOW AM
  NEAR WAUKEE AROUND 1050 AM

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4170 9400 4137 9425 4136 9380 4184 9383

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:06 AM CDT, 7 hours 36 minutes earlier.

Area forecast discussion, Jul 5, 3:06 AM CDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
306 AM CDT WED JUL 5 2000

MAIN FORECAST CHALLENGES WILL BE ND/SD MCS THIS MORNING AS WELL AS
CLOUD AMOUNTS AND TEMPS TODAY AND NE/SD MCS AFFECT ON CWA TONIGHT
AND EARLY TOMORROW. NO CHANGES TO THIRD PERIOD ON THRU EXTENDED.
FAVORED A COMPRIMISE BETWEEN NGM AND  ETA/MESOETA SOLUTIONS.

TODAY...CONCERNED ABOUT ND/SD MCS TRACKING ESE.  IF IT HOLDS
TOGETHER...IT MAY REACH NORTHERN ZONES THIS MORNING.  WILL MONITOR
SITUATION AN UPDATE OZF ACCORDINLY BEFORE I MAKE MY FINAL DECISION
ON WHETHER TO ADD MORNING PRECIP WORDING.  IN THE MEANTIME...07Z SFC
ANALYSIS SHOWING WARM FRONT JUST NORTH OF IA/MO BORDER THIS
MORNING.  ISOLATED SHRA/-TSRA DEVELOPED IN VICINITY OF BOUNDARY LATE
LAST NIGHT AND EXTEND FROM KDSM TO KOTM TO KBRL. SOUTH OF THIS LINE
SKY CONDITIONS WERE CLEAR TO PARTLY CLOUDY.  TO THE NORTH OF THIS
LINE...LIGHT EASTERLY WINDS PREVAILED UNDER MOSTLY CLOUDY SKIES.
DON'T EXPECT BOUNDARY MOVE MUCH...IT MAY EVEN SLIDE SOUTH LATER
TODAY WITH MCS EFFECT ON IT.  ANYWAY...WORDED CLOUD COVER FOR TODAY
BASED ON TRENDS LAST COUPLE OF DAYS.  KEPT MOSTLY CLOUDY SKIES MOST
OF THE DAY NORTH OF THE FRONT IN EASTERLY FETCH AND PARTLY CLOUDY
CONDITIONS SOUTH OF THE BOUNDARY. THUS LOWERED TEMPS A LITTLE NORTH
FROM PREVIOUS FORECAST...NO CHANGES SOUTH.  TRENDED TOWARDS FWC
TEMPS FIRST PERIOD.

SECOND PERIOD INTO EARLY THIRD...MCS WILL DEVELOP IN SD/NE AREA TODAY AND
TRACK EAST INTO WESTERN IA BY 00Z.  THUS BEST CHANCES TO SEE PRECIP
WILL BE TONIGHT.  WITH CONFIDENCE IN MODEL SOLUTIONS...HIGHERED ALL
POPS TO LIKELY CATEGORY TONIGHT WITH MCS EXITING CWA BY LATE
THURSDAY MORNING.

FOURTH PERIOD...UPR RIDGE BEGINS TO BUILD IN WITH MODERATE 700 MB
CAP AROUND 10-12 CELCIUS AND NO LIFT. THINKING PRECIP WILL BE EAST OF
CWA...HOWEVER...WILL LEAVE 30 P0PS IN NE ZONES. WILL LET DAY SHIFT
MAKE DECISION...IF THEY WANT TO CHANGE IT.

.DSM...NONE

KNOLLHOFF

In the hours before

Special weather statement, Jul 5, 6:07 AM CDT, 4 hours 35 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-061100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
607 AM CDT WED JUL 5 2000

HAZARD--ISOLATED SEVERE THUNDERSTORMS WITH LOCALLY HEAVY RAIN
LATE THIS AFTERNOON AND TONIGHT WITH THE MAIN THREAT BEING WIND GUSTS
NEAR 70 MPH AND HAIL UP TO AN INCH. RAINFALL AMOUNTS AROUND TWO
INCHES POSSIBLE.

AREA OF CONCERN--MAINLY ALONG AND WEST OF INTERSTATE 35.

TIMING DETAILS--AFTER 6 PM WEDNESDAY THROUGH 6 AM CDT THURSDAY.

METEOROLOGICAL COMMENTS--A COMPLEX OF THUNDERSTORMS WILL DEVELOP
IN CENTRAL NEBRASKA TODAY AND PUSH EAST INTO WESTERN AND SOUTHERN
PORTIONS OF IOWA BY LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS.
DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS
WITH THESE STORMS. HEAVY RAINS ARE ALSO POSSIBLE.

PRECAUTIONS--SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON
AND TONIGHT FOR SEVERE WEATHER AND FOR FLOODING CONCERNS.

KNOLLHOFF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:23 AM CDTSevere Thunderstorm WarningDMXCrawford52 min
Jul 5, 10:58 AM CDTSevere Thunderstorm WarningDMXPolk, Warren47 min
Jul 5, 11:46 AM CDTSevere Thunderstorm WarningDMXMarion44 min
Jul 5, 12:10 PM CDTSevere Thunderstorm WarningDMXMarion35 min
Jul 5, 12:20 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe40 min
Jul 5, 12:53 PM CDTSevere Thunderstorm WarningDMXWapello47 min
Jul 5, 2:02 PM CDTSevere Thunderstorm WarningDMXAdams43 min
Jul 5, 2:07 PM CDTFlash Flood WarningDMXJefferson, Van Buren6 hr
Jul 5, 2:40 PM CDTFlash Flood WarningDMXAdams, Union6 hr
Jul 5, 3:04 PM CDTSevere Thunderstorm WarningDMXTaylor41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.